MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882969
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Radiation Exposure, Unintended (3164)
Date of Event 05/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product evaluation: analysis results not available; device not received for evaluation.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The surgeon reported that during a dcr "the bur broke inside cavity nasal of the patient.The bur was being used at <6000rpm." "the drill fragment was recovered after radiography, we had to retract the palate with aspiration probe and removed the fragment that was housed in the cavum"; the fragment was removed orally after x-ray confirmation of location.There was no patient injury.
 
Additional Manufacturer Narrative
Product evaluation: the curved dcr 2.9mm bur was receive for analysis.Visually, the tip was broken off which would have resulted in the reported event.The portion that broke off was not returned however the portion would have measured approximately 0.3¿.The break occurred approximately half way down the spiral wrap which was twisted in on itself in a clockwise direction indicating excess torsional load.The inside diameter of the outer tube at the distal end was worn through the wall which likely indicates bending / prying forces applied to the bur tip.The information indicates that bending / prying forces most likely resulted in the wear and excess torsional load which caused the breakage of the spiral wrap.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key6642068
Report Number1045254-2017-00189
Device Sequence Number1049439
Product Code EQJ
UDI-Device Identifier20681490613273
UDI-Public20681490613273
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2023
Device Model Number1882969
Device Catalogue Number1882969
Device Lot Number0209966060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2017
Initial Date Received by Manufacturer 05/24/2017
Supplement Date Received by Manufacturer06/27/2017
06/27/2017
Initial Report FDA Received Date06/14/2017
Supplement Report FDA Received Date07/19/2017
10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;